Format

Send to

Choose Destination
Can J Gastroenterol. 2005 Aug;19(8):497-501.

Clostridium difficile-associated diarrhea in 200 Canadian children.

Author information

1
Division of Pediatric Gastroenterology and Nutrition, McGill University Health Center, Montreal, Canada.

Abstract

OBJECTIVE:

Clostridium difficile-associated diarrhea is a major problem in adults. The present study was conducted to assess risk factors and outcomes in children with C difficile-associated diarrhea.

METHODS:

Laboratory records at a university-affiliated pediatric hospital were reviewed for all C difficile toxin-positive stools (cell culture cytotoxin assay) between 2000 and 2003. Charts on identified patients were reviewed.

RESULTS:

Two hundred patients with a diagnosis of C difficile-associated diarrhea were identified between February 2000 and November 2003. There were 107 males and 93 females (mean age 5.4 years; median age 2.6 years). Underlying factors were identified in 19% (12 patients underwent chemotherapy; seven patients had Crohn's disease; six were transplantation recipients; seven an immunodeficiency; four with Hirschsprung disease; two diagnoses of 'other'). Of the 200 identified patients, 149 (74.5%) had documentation of antibiotics in the previous two months (32 penicillins; 38 cephalosporins; three clindamycin, nine other single-agent, 59 multiple; eight not specified), and 111 (55.5%) had been hospitalized in the previous month. The symptoms of C difficile-associated diarrhea included bloody stools in 12.5% and frequent watery stools in 79%. Hospitalization was required in 27 of 116 outpatients; stay was prolonged in seven of the 84 patients already hospitalized. Fifty-five per cent received metronidazole, 34% were not treated, and treatment data were not available for the remainder. Recurrence occurred in 31% of those treated and retreatment consisted of vancomycin (15%), probiotics (15%) and cholestyramine (6%). No colectomies were required but two deaths occurred.

CONCLUSIONS:

The majority of pediatric patients developing symptomatic C difficile-associated diarrhea had antibiotic exposure or hospitalization within the previous one to two months. This is higher than previously reported. One-third had spontaneous symptom resolution. For those treated, recurrence rates were high. Mortality was significantly lower than described in adults, in agreement with prior literature.

PMID:
16107901
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center